Alert archive / Illinois / Snow Squall Warnings in 2026

Snow Squall Warning 2, NWS Lincoln, IL

January 14, 2026Champaign County, McLean County, Woodford County, Illinois

NWS Lincoln, IL issued this snow squall warning at Jan 14, 2026, 9:07 AM CST for Champaign County, McLean County, Woodford County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2026, 9:07 AM CST (15:07 UTC)
Expired
Jan 14, 2026, 9:30 AM CST
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Damage threat
Significant

Counties Champaign County, IL, McLean County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2026-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2026-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS53 KILX 141507
SQWILX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Lincoln IL
907 AM CST Wed Jan 14 2026

ILC019-113-203-141530-
/O.NEW.KILX.SQ.W.0002.260114T1507Z-260114T1530Z/
Woodford-McLean-Champaign-
907 AM CST Wed Jan 14 2026

The National Weather Service in Lincoln has issued a

* Snow Squall Warning for...
  Southeastern Woodford County in central Illinois...
  McLean County in central Illinois...
  Northern Champaign County in east central Illinois...

* Until 930 AM CST.

* At 907 AM CST, a dangerous snow squall was located near Colfax, or
  15 miles west of Gibson City, moving southeast at 50 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           greater than 50 mph could knock down tree limbs and blow 
           around unsecured objects.

  SOURCE...Radar indicated.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

This includes the following highways...
 Interstate 39 between mile markers 0 and 15.
 Interstate 55 between mile markers 143 and 187.
 Interstate 57 between mile markers 249 and 257.
 Interstate 74 between mile markers 115 and 154.

Locations impacted include...
Bloomington, Normal, Rantoul, Le Roy, Heyworth, El Paso, Lexington,
Fisher, Hudson, Chenoa, Gridley, Danvers, Colfax, Downs, Gifford,
McLean, Saybrook, Stanford, Carlock, and Towanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4029 8925 4057 8925 4072 8920 4075 8897
      4076 8859 4062 8858 4061 8846 4040 8846
      4040 8798 4028 8794
TIME...MOT...LOC 1507Z 334DEG 42KT 4053 8866 

SNOW SQUALL...RADAR INDICATED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

Auten
1 follow-up statement
119 
WWUS53 KILX 141534
SQWILX

Snow Squall Warning
National Weather Service Lincoln IL
934 AM CST Wed Jan 14 2026

ILC019-113-203-141543-
/O.EXP.KILX.SQ.W.0002.000000T0000Z-260114T1530Z/
Woodford-McLean-Champaign-
934 AM CST Wed Jan 14 2026

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN WOODFORD...MCLEAN AND
NORTHERN CHAMPAIGN COUNTIES HAS EXPIRED...

The snow squall that prompted the warning has exited the area.
Therefore, the snow squall warning has been allowed to expire. Areas
of blowing snow will continue to make travel difficult.

However, a snow squall warning remains in effect for southeast 
Mclean and northern Champaign counties.

&&

LAT...LON 4029 8925 4057 8925 4072 8920 4075 8897
      4076 8859 4062 8858 4061 8846 4040 8846
      4040 8798 4028 8794
TIME...MOT...LOC 1533Z 334DEG 42KT 4029 8851 

$$

Auten

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 5:55 AM CST, 3 hours 12 minutes earlier. Its key messages:

  • Windy and sharply colder conditions will prevail today with temperatures falling into the 20s and lower 30s during the afternoon.
  • A passing weather disturbance will bring a period of light snow Thursday night. The 00z LREF indicates a 30-40% chance of greater than 1 inch of snow along and north of a Macomb to Tuscola line.
  • Another surge of very cold air will arrive by the weekend. Highs will only reach the teens and 20s while overnight lows dip into the single digits both Saturday and Sunday.
Area forecast discussion, Jan 14, 5:55 AM CST, 3 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
555 AM CST Wed Jan 14 2026

.KEY MESSAGES...

- Windy and sharply colder conditions will prevail today with
  temperatures falling into the 20s and lower 30s during the
  afternoon.

- A passing weather disturbance will bring a period of light snow
  Thursday night. The 00z LREF indicates a 30-40% chance of
  greater than 1 inch of snow along and north of a Macomb to
  Tuscola line.

- Another surge of very cold air will arrive by the weekend. Highs
  will only reach the teens and 20s while overnight lows dip into
  the single digits both Saturday and Sunday.

&&

.SHORT TERM... (Today through tonight)
Issued at 357 AM CST Wed Jan 14 2026

09z/3am surface analysis shows a leading trough axis/weak cold
front dropping southward toward the Ohio River...while a second
stronger cold front is quickly approaching the KILX CWA from the
northwest. Once the second front passes, winds will veer to the
northwest and gust 30-35mph today. This will help pull much colder
air southward and cause early morning temperatures ranging from
the lower 30s northwest of the Illinois River to the lower 40s
south of I-70 to steadily fall into the upper 20s and lower 30s
across the board this afternoon. In addition to the wind and
sharply colder conditions, scattered snow-showers will accompany
the front and linger for a few hours behind the boundary in the
cyclonic flow pattern. The snow-showers will be most prevalent
along/northeast of a Bloomington to Paris line where a dusting of
snow may occur on grassy surfaces. Further west across the
remainder of central Illinois, only a few flurries will be
observed. As the parent low tracks further eastward and the cold
front sinks into the Ohio River Valley, skies will partially clear
along/west of I-55 this afternoon...then across the entire area
tonight. Winds will diminish to 5-10mph tonight, and as air
temperatures drop into the teens will create wind-chill values in
the single digits by early Thursday morning.

Barnes

.LONG TERM... (Thursday through Tuesday)
Issued at 357 AM CST Wed Jan 14 2026

High pressure will build into the region on Thursday, providing
mostly sunny and cold conditions with highs in the upper 20s to
around 30 degrees. As the high shifts eastward into the Ohio
River Valley, the next in a series of short-wave troughs will
quickly approach from the northwest by Thursday night. The trough
will enhance WAA on the back side of the departing high and will
trigger a band of light snow that will likely lead to a minor
accumulation by Friday morning. While this will not be a significant
snow event and it is still too early to pinpoint exact amounts,
the 00z LREF indicates a 30-40% chance of greater than 1 inch of
snow along and north of a Macomb to Tuscola line...but a less than
10% chance of more than 2 inches. The snow will taper off and
come to an end early Friday morning as the strongest lift shifts
east of the region. In addition, surface temperatures warming back
into the upper 30s to around 40 degrees will lead to melting of
any snow that manages to accumulate.

Yet another short-wave trough is progged to dive southward out of
Canada...further sharpening the prevailing upper trough east of
the Rockies this weekend. As it arrives, it will help pull another
surge of even colder air into Illinois. A few snow showers will
accompany this feature on Saturday: however, the main weather
story will be the cold. Highs will drop into the upper teens and
lower 20s on Saturday and Sunday...while overnight lows plunge
into the single digits. While some moderation in temperature is
expected by early next week, teleconnections and medium range
computer guidance suggest below normal temperatures will linger
through the end of the month.

Barnes

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 555 AM CST Wed Jan 14 2026

A cold front continues to advance steadily eastward through
central Illinois early this morning. 11z/5am winds are generally
gusting 20-25kt: however, upstream gusts across Iowa have
increased to 30-35kt...and this higher momentum air will be
spilling into the area over the next 2-3 hours. Based on HRRR wind
gust forecast, have increased the gusts to over 30kt at KPIA by
14z, then further east to KCMI by around 16z. The strong/gusty
winds will prevail through the afternoon and evening before
decreasing to 10-15kt toward midnight. MVFR ceilings are currently
in the process of temporarily scattering: however, additional low
clouds evident on satellite imagery across Wisconsin/northern
Illinois will settle southward this morning. A few snow-showers
will be observed as well...particularly along/northeast of a KBMI
to KDEC line where visbys may be temporarily reduced to 2-3 miles
between 14z and 18z. Once the snow-showers depart, clouds will
persist across east-central Illinois until sunset...followed by a
return to clear skies everywhere tonight.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 14, 5:12 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
512 AM CST Wed Jan 14 2026

ILZ027>031-036>038-040>057-061>063-066>068-071>073-151200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
512 AM CST Wed Jan 14 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Northwest winds will gust 30 to 40 mph today, potentially creating
difficult driving conditions for high profile vehicles.

Scattered snow flurries with no accumulation are expected through
most of central and southeast IL this morning and early afternoon,
however areas from around Bloomington to Mattoon northeastward could
see a light dusting of snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow accumulations are likely Thursday night. Light snow
accumulations are possible again Friday night.

Wind chill values may fall between 5 and 10 degrees below zero each
morning this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:06 AM CSTSnow Squall WarningILXChampaign, McLean, Woodford24 min
Jan 14, 9:27 AM CSTSnow Squall Warning Significant damage threatILXChampaign, DeWitt, McLean, Macon, Piatt, Vermilion48 min

Nearby

Snow Squall Warnings in Illinois, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.